Alert archive / California / Wind Advisories in 2023
Wind Advisory 1, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Jan 2, 2023, 8:42 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 2, 2023, 4:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2023, 8:42 AM PST (16:42 UTC)
- In effect from
- Jan 2, 2023, 4:00 PM PST
- Expired
- Jan 3, 2023, 6:00 AM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS76 KSGX 021642 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 842 AM PST Mon Jan 2 2023 CAZ055-056-058-060-062-065-022200- /O.NEW.KSGX.WI.Y.0001.230103T0000Z-230103T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, and Borrego Springs 842 AM PST Mon Jan 2 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM PST TUESDAY... * WHAT...West-southwest winds 25 to 35 mph with gusts 50 to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 4 PM this afternoon to 6 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Adams
3 follow-up statements
508 WWUS76 KSGX 022051 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1251 PM PST Mon Jan 2 2023 CAZ055-056-058-060-062-065-030600- /O.CON.KSGX.WI.Y.0001.230103T0000Z-230103T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, and Borrego Springs 1251 PM PST Mon Jan 2 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM PST TUESDAY... * WHAT...West-southwest winds 25 to 35 mph with gusts 50 to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 4 PM this afternoon to 6 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Adams
114 WWUS76 KSGX 030536 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 936 PM PST Mon Jan 2 2023 CAZ055-056-058-060-062-065-031400- /O.CON.KSGX.WI.Y.0001.000000T0000Z-230103T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, and Borrego Springs 936 PM PST Mon Jan 2 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY... * WHAT...West-southwest winds 25 to 35 mph with gusts 50 to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Through 6 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
214 WWUS76 KSGX 031014 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 214 AM PST Tue Jan 3 2023 CAZ055-056-058-060-062-065-031400- /O.CON.KSGX.WI.Y.0001.000000T0000Z-230103T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, and Borrego Springs 214 AM PST Tue Jan 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... * WHAT...Southwest winds 20 to 30 mph with gusts to 55 mph. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 6 AM PST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 2, 5:26 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 2, 5:26 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
526 AM PST Mon Jan 2 2023
.SYNOPSIS...
Showers will decreased today, then increase again late tonight
into Tuesday morning as a weaker and fast-moving low pressure
moves inland through California. A somewhat strong low pressure
system is expected to bring more widespread and somewhat heavier
precipitation for late Wednesday night and Thursday. Friday
is expected to be mostly dry. There is more spread in the model
solutions for next weekend with about one-third having at least
some precipitation across the area with two-thirds mostly dry,
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Wednesday)...
Showers have continued overnight in San Diego County with the
greatest coverage from the mountains into the inland valleys. Snow
levels should be around 4000 to 4500 feet. HREF shows decreasing
shower coverage this morning, but with some showers lingering near
the San Diego County mountains in the afternoon.
Showers may develop near the mountains this evening with more
widespread showers moving across the area for late tonight into
early Tuesday as a weaker and fast-moving low pressure system
moves inland across California. Showers should decrease from the
northwest Tuesday. Another round of stronger and gusty southwest
to west winds is expected for the mountains and deserts for this
afternoon into tonight with the stronger gusts on the desert
slopes of the mountains nearing advisory thresholds.
Another, stronger low pressure system is expected to be off the
West Coast on Wednesday. Some warm frontal precipitation could
spread northward across portions of southern California for late
Tuesday night into Wednesday evening with the most likely
locations from Point Conception eastward into Orange and
southwestern San Bernardino Counties.
&&
.LONG TERM (Wednesday night through Sunday)...
More widespread and heavier precipitation is expected to move
eastward across the area for late Wednesday night and Thursday
with the cold front with amounts decreasing from north to south.
The strongest winds are expected to be ahead of the cold front on
Wednesday night with weaker winds behind the front on Thursday.
Friday is expected to be mostly dry. For next weekend, there is
greater model spread in the details of low pressure systems moving
toward and inland along the West Coast. About one-third of model
solutions have some precipitation across portions of the
southwestern California with around two-thirds dry.
Cluster analysis shows the the model solutions with the greater
potential for precipitation across the area on Saturday and
Sunday are those with greater trough amplitude near the California
coast, but that is represented by less than 20 percent of
ensemble members on Saturday and around one-third on Sunday.
&&
.AVIATION...
021030Z...Mostly SCT and locally BKN-OVC clouds with bases
2500-4000 feet MSL will continue through this morning. In San
Diego County, lingering -SHRA with SHSN in the higher mountains
will continue to bring occasional VIS 2-5SM through 15Z.
Widespread higher terrain obscurations will continue through 17Z.
Lower clouds mainly scattered after 16Z west of the mountains,
except locally BKN against coastal slopes. Increasing clouds after
00Z and increasing chances of -SHRA mainly along coastal slopes,
becoming widespread mountains westward after 03Z. Bases around
2500 feet MSL dropping to 1500 feet MSL in -RA. Increasing
reductions in VIS in SHRA and on coastal slopes overnight into
Tuesday.
&&
.MARINE...
Winds and seas will continue to diminish this morning.
Another storm on Thursday could bring strong winds and hazardous
seas. Mariners should continue to monitor the forecast in the
upcoming days.
&&
.BEACHES...
High surf will continue today, but gradually diminish during the
day. Check the High Surf Advisory for details, in effect through 6
pm. More Pacific storms could bring elevated to high surf Thursday
and Friday.
&&
.HYDROLOGY...
Showers will decrease across San Diego County this morning, but
could linger near the mountains in the afternoon. Showers will
develop in the mountains this evening with another round of more
widespread precipitation for late tonight into Tuesday morning.
Rainfall is expected to range from one-third to one-half inch
near the coast to one-half to one-inch in the mountains with
mostly one-tenth inch or less in the deserts. Snow levels will be
rising with snowfall of 2 to 4 inches possible, mostly above 6500
feet.
Some warm frontal precipitation could spread northward across
portions of the area for Wednesday into Wednesday evening with
more widespread and somewhat heavier precipitations spreading
eastward across the area for late Wednesday night and Thursday,
decreasing from the northwest on Thursday night.
Rainfall for Orange and southwestern San Bernardino Counties
could range from 1 to 1.5 inches near the coast to 1.5 to 2.5
inches in the mountains with locally greater amounts. For San
Diego and western Riverside Counties, rainfall from the coast to
the mountains could range from around one-inch north to one-half
inch south. For the high desert, rainfall could range from one-
quarter to one-half inch with one-tenth to one-quarter inch in the
lower deserts. Snow levels will lower to 6000 to 6500 feet on
Thursday with snowfall of 4 to 8 inches above 6500 feet with
locally around 12 inches on the higher peaks.
While rainfall is expected to be less than for this past weekend,
saturation from that rainfall should result in greater runoff from
the rainfall that does occur this week with the greater potential
for more significant runoff for late Wednesday night and Thursday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 PM PST this evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory until 4 AM PST early this morning for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo Point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:13 PM PST | Small Craft Advisory | SGX | 9 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.